Thrush and Lupus

For the past year, I seem to have been plagued by recurrent yeast infections. The main issue for me has been vaginal thrush, although, I have suffered with oral thrush, too.

I visited my doctor recently. I was becoming a little concerned that the standard treatment of taking 1 pill called fluconazole, which is an anti-fungal medicine, did not seem to be getting rid of the infection anymore.

In my consultation, she told me there were many reasons we can develop thrush, but she also informed me that I am more prone to yeast infections because of lupus. It would appear the reason for this is because the immune system is weaker, especially being on steroids. Steroids do a good job of controlling the disease activity, but can cause a host of unwanted side effects.

What is thrush?

Thrush is a yeast infection that can affect men and women. It usually effects the vagina, penis, and skin. It can cause intense itching and be painful. I asked my doctor what causes us to get thrush and she told me that we have many germs that harmlessly live inside of our bodies however there is a type of yeast called candida that causes thrush and it's when it multiplies and gets out of control that the symptoms can appear.

Some of the symptoms to watch out for are:1

  • White vaginal discharge (often like cottage cheese) with no smell
  • Itching and irritation around the vagina
  • Soreness and stinging during sex or when you pee

Symptoms in men include:1

  • Irritation, burning and redness around the head of the penis and under the foreskin.
  • White discharge/unpleasant smell
  • Difficulty pulling back the foreskin.

My experience with thrush

It can also manifest as itchy skin rashes which I've also had. I had mine between my fingers and it was red and sore. I did not have any discharge although this can be another symptom. I also found that whenever I have been on antibiotics, I can guarantee that I will get another bout of thrush.

One thing that did alarm me is that in my appointment we discussed the possibility that I may be pre-diabetic and that may explain why my yeast infections have been so persistent and not completely going away after treatment. Apparently, this is very common in diabetes and is due to higher levels of glucose in the blood. I am having a fasting blood test which will give my medical team more of an idea if this is indeed the route cause. I was told as I have been on prednisolone for so many years that diabetes can be a side effect.

I am now taking action as I do not relish the the possibility of yet another new health diagnosis therefore, I am altering my diet to try and cut out as much refined sugar as possible and eat foods that help to balance my blood sugar levels such as oats, nuts and whole grains.

I would love to know in the comments if any other lupus warriors have diabetes, especially caused by taking steroid medications.  

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Lupus.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.